Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Lubbock, TX

May 26, 2001Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 26, 2001, 7:12 PM CDT for Dickens County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 7:12 PM CDT (00:12 UTC)
Expired
May 26, 2001, 8:00 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 96 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:15 PM CDTHail 1.5Dickens, TXAn off-duty NWS meteorologist reported one and a half inch diameter hail on Farm-to-Market Road 836 five miles south of Highway 82.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2379 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:29 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 26, 3:29 PM CDT, 3 hours 43 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT SAT MAY 26 2001

...CORRECTED TEMPERATURES IN PRELIM NUMBERS BELOW...

SFC OBS INDICATING MOISTURE AXIS FROM AMA-CDS-ABI WITH LAPS
INDICATING CAPE VALUES OF 2000-3500 J/KG IN THIS AREA. SOME CU
GOING UP IN THE AXIS...ESPECIALLY W/SW OF AMA WHERE LAPS INDICATES
WEAKER CAP. MEANWHILE DRYLINE IS STILL VERY FAR TO THE WEST NEAR A
ROW-LVS LINE WITH LINE OF CU/TSRA GOING UP ON IT. GIVEN THIS SET UP
WOULD LOOK FOR TSRA TO DEVELOP OR ADVECT INTO WRN ZONES SIMILAR TO
LATEST RUC RUN THEN SPREAD SOUTHEASTWARD. ACTIVITY SHOULD CONTINUE
AFTER SUNSET AS IT MOVES INTO INCREASING LLJ. CHC POPS FOR NOW
PENDING RADAR/SATELLITE/SFC OB EVALUATION CLOSER TO ZONE ISSUANCE.

WOULD LIKELY HAVE A MESOSCALE BOUNDARY OR TWO IN THE AREA TOMORROW.
HOWEVER...MIDLEVEL TEMPS WILL CONTINUE TO INCREASE WITH MODELS
SUGGESTING 14-16C RANGE. PROGGED SOUNDINGS ALSO DEPICTING
INCREASING CAP. THUS THINK CONVECTION WILL BE SEVERELY LIMITED
TOMORROW AFTN/EVE. EXCEPTION WOULD BE NERN ZONES WHERE CAP WILL BE
WEAKER AND WHERE AREA WILL BE CLOSER TO SOUTHWARD MOVING SYNOPTIC
SCALE FRONTAL BOUNDARY. ETA/AVN BOTH BRING THIS BOUNDARY INTO THE FA
MEMORIAL DAY. HOWEVER CAP IS THE BIG LIMITING FACTOR. WILL PROBABLY
TAKE A WHILE TO BREAK CAP...IF AT ALL...AND WILL LIMIT POP WORDING TO
FIFTH PERIOD ATTM.

BOUNDARIES REMAIN IN AREA THROUGH MIDWEEK WITH WEAKENING CAP. WILL
THUS KEEP SLIGHT CHC WORDING GOING.

FRIONA       60/92/60/87 3111
TULIA        60/92/60/87 3111
BROWNFIELD   62/93/65/93 3111
LUBBOCK      62/93/65/93 3111
CHILDRESS    64/90/65/85 4221
ASPERMONT    67/93/67/93 4111

.LUB...NONE.

BARRITT

In the hours before

Special weather statement, May 26, 5:45 PM CDT, 1 hour 27 minutes before
TXZ022>026-028>032-034>038-040>044-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES UNTIL 1000 PM CDT SATURDAY EVENING...

KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...SWISHER...LYNN...
LUBBOCK...HOCKLEY...MOTLEY...GARZA...CASTRO...STONEWALL...TERRY...
KENT...COTTLE...BRISCOE...DICKENS AND LAMB...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMEKNTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:03 PM CDTSevere Thunderstorm WarningLUBCrosby42 min
May 26, 7:28 PM CDTSevere Thunderstorm WarningLUBKent62 min
May 26, 7:59 PM CDTSevere Thunderstorm WarningLUBGarza46 min
May 26, 10:01 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer44 min
May 26, 10:30 PM CDTSevere Thunderstorm WarningLUBLamb60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.